Montana, 2014

High Wind in Montana, November 22, 2014

November 22, 2014 · NWS BYZ · 1 event in 1 county or zone

A tight pressure gradient across the area resulted in strong wind gusts across portions of Wheatland County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight pressure gradient across the area resulted in strong wind gusts across portions of Wheatland County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 22, 2:37 PM MST, 23 minutes earlier.

Area forecast discussion, Nov 22, 2:37 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
237 PM MST SAT NOV 22 2014

.SHORT TERM...VALID FOR SUN AND MON...

ACTIVE WEATHER THROUGH THE SHORT TERM. WINDS WILL BE THE MAIN
ISSUE AS SEVERAL EVENTS LOOK TO UNFOLD. THE FIRST EVENT WILL
DEVELOP LATE THIS AFTERNOON AND THIS EVENING FROM BIG TIMBER TO
HARLOWTON. A STRONG COLD FRONT WILL PUSH ACROSS THE AREA AND THE
SURFACE PRESSURE GRADIENT WILL BE ORIENTATED JUST RIGHT TO DRIVE
VERY STRONG WINDS IN THIS CORRIDOR. THE GRADIENT SLACKENS UP A BIT
OVERNIGHT AND WINDS SHOULD DECREASE SOME. THAT BEING SAID...WINDS
WILL STAY UP ALL NIGHT. LIVINGSTON WILL HAVE GUSTY WINDS TOO BUT
WINDS SHOULD STAY BELOW ADVISORY CRITERIA BEHIND THE FRONT AS GAP
FLOW WILL NO LONGER BE A PLAYER.

STRONG WINDS WILL PUSH ACROSS CENTRAL AND EASTERN ZONES TONIGHT.
850MB WINDS INCREASE TO 50KTS OVER CENTRAL ZONES THIS EVENING AND
SPREAD INTO THE EAST TONIGHT. CHANNELED VORTICITY AFFECTS CENTRAL
ZONES AND PROVIDES SOME ASCENT FOR SHOWERS...THIS SHOULD KEEP
WINDS OFF THE SURFACE. THE STRONGER WINDS WILL BE OVER THE EAST
WITH SOME SUBSIDENCE WORKING IN THERE OVERNIGHT. NOT A CLIMATE
FAVORED TIME OF DAY FOR HIGH WINDS...SO WILL NOT ISSUE ANY
HIGHLIGHTS AT THIS TIME. THE STRONG WINDS WILL LINGER IN THE EAST
THROUGH SUNDAY MORNING...THEN DECREASE SUNDAY AFTERNOON AS THE
SURFACE PRESSURE GRADIENT RELAXES.

WINDS WILL INCREASE AGAIN AT LIVINGSTON AND NYE SUNDAY NIGHT.
GRADIENT DOES NOT LOOK TIGHT ENOUGH FOR HIGHLIGHTS AT THIS
TIME...BUT COULD BE CLOSE. BUMPED WINDS UP FOR THAT PERIOD. WINDS
WILL BECOME EVEN STRONGER AT LIVINGSTON AND NYE MONDAY NIGHT.
BUMPED WINDS UP MORE FOR THAT AND MAY HAVE TO ISSUE A HIGHLIGHT
FOR THE MONDAY NIGHT EVENT AT A LATER TIME IF THE MODELS STAY
CONSISTENT.

TEMPERATURES WILL BE COOLER SUNDAY BEHIND THE COLD FRONTAL
PASSAGE TONIGHT. SLIGHT MODERATION IN TEMPERATURES EXPECTED MONDAY
IN DOWNSLOPE FLOW. WILL KEEP SCATTERED POPS GOING TONIGHT AS A
COUPLE OF SHORTWAVES SHOOT ACROSS. THE NEXT STRONGER WAVE WILL
ARRIVE SUNDAY NIGHT AND MONDAY FOR ANOTHER CHANCE OF SHOWERS. TWH

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

MODELS HAVE BEGIN TO COME IN LINE...ESPECIALLY FOR MID WEEK
POTENTIAL COLD AND SNOW. CONFIDENCE IS SLOWLY INCREASING WITH THE
GFS/ECMWF AND CANADIAN MODEL ALL WITH VERY SIMILAR SOLUTIONS.
TIMING ISSUES STILL CONTINUE WITH THE ARRIVAL OF UPPER LEVEL
IMPULSES MOVING THROUGH. BIGGEST CHANGE TO THE EXTENDED FORECAST
WAS TO BEGIN TRENDING TEMPERATURES DOWNWARD FOR MID WEEK AND
INCREASING POPS.

VERY WINDY PERIOD STARTING OUT TUESDAY NIGHT INTO WEDNESDAY AS A
STRONG +100 KT JET MOVES ACROSS THE AREA. ENERGY MOVING IN FROM
THE NORTHWEST WILL BRING INCREASING MID LEVEL WINDS WITH 70KTS
EXPECTED BY TUESDAY NIGHT AT 700 MB. STABLE AIR AT MOUNTAIN TOP
LEVEL WILL ALLOW STRONG GAP FLOW WINDS TO DEVELOP TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING. ARCTIC FRONT IS EXPECTED TO MOVE
INTO THE AREA LATE ON WEDNESDAY WITH STRONG BAROCLINIC ZONES
SETTING UP EAST OF BILLINGS. MODELS CONTINUE TO BRING AMPLE
PACIFIC MOISTURE INTO THE AREA WEDNESDAY NIGHT WHICH COMBINED
WITH UPSLOPE FLOW...WILL OVERRIDE THE COLD AIR...GENERATING AREAS
OF SNOW. AS OF NOW...IT LOOKS LIKE OUR FOOTHILLS AND FAR WESTERN
ZONES WILL SEE SIGNIFICANT SNOWFALL BUT THIS AREA WILL MORE THAN
LIKELY EXPAND WITH LATER MODELS RUNS. RICHMOND

&&

.AVIATION...

GUSTY WINDS WILL CONTINUE OVER THE ENTIRE AREA TONIGHT ALONG WITH
SCATTERED RAIN SHOWERS OVER THE PLAINS WITH SNOW SHOWERS IN THE
MOUNTAINS. THE PRECIPITATION WILL BRING PERIODS OF MVFR TO IFR
CONDITIONS ALONG WITH MOUNTAIN OBSCURATIONS. STRONG WINDS WILL
CONTINUE OVER SOUTHEAST MONTANA ON SUNDAY ALONG WITH ISOLATED
SHOWERS REGION WIDE. RICHMOND

&&

.PRELIMINARY POINT TEMP/POPS...

    SUN     MON     TUE     WED     THU     FRI     SAT
-----------------------------------------------------------
BIL 030/042 025/040 027/042 029/042 018/028 016/028 011/033
    22/W    21/N    24/W    63/J    22/J    11/B    11/B
LVM 026/036 023/034 024/041 032/043 024/033 017/032 018/037
    22/J    31/N    24/W    62/W    22/J    11/B    11/B
HDN 028/041 022/039 022/041 024/040 017/029 012/029 010/034
    22/W    23/J    24/W    54/J    32/J    11/B    11/B
MLS 027/034 016/034 020/038 020/032 011/021 009/024 007/028
    44/J    22/J    23/W    34/J    42/J    11/B    11/B
4BQ 026/034 017/034 019/038 022/036 012/024 012/026 007/030
    43/J    23/J    23/W    44/J    32/J    01/B    11/B
BHK 025/028 011/027 018/034 016/025 006/018 008/022 007/025
    45/J    21/B    12/J    33/J    41/B    11/B    11/B
SHR 024/037 019/036 019/039 024/042 018/032 014/030 012/035
    43/W    22/J    24/W    63/J    21/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST SUNDAY FOR ZONES
      28-63.
     WIND ADVISORY IN EFFECT UNTIL 2 AM MST SUNDAY FOR ZONE 41.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Nov 22, 2:38 PM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
238 PM MST SAT NOV 22 2014

MTZ028>042-056>058-063>068-WYZ098-099-232145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
238 PM MST SAT NOV 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND GUSTS APPROACHING 60 MPH ARE EXPECTED IN THE AREAS FROM BIG
TIMBER TO HARLOWTON THIS AFTERNOON AND EVENING. PLEASE SEE THE
ADVISORIES AND WARNINGS IN EFFECT FOR THESE AREAS.

WINDS WITH GUSTS OF 30 TO 40 MPH WILL SPREAD FROM WEST TO EAST
OVERNIGHT. THE STRONGEST WINDS BE OVER SOUTHEAST MONTANA THIS
EVENING WHERE WIND GUSTS TO 50 MPH ARE EXPECTED. POTENTIALLY
DANGEROUS CROSSWINDS WILL IMPACT INTERSTATE 94 AND HIGHWAY 59.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG NORTHWEST WINDS WILL CONTINUE OVER SOUTHEAST MONTANA
SUNDAY MORNING WITH GUSTS TO 50 MPH. POTENTIALLY DANGEROUS
CROSSWINDS WILL IMPACT INTERSTATE 94 AND HIGHWAY 59. WINDS WILL
DIMINISH BY EARLY SUNDAY AFTERNOON.

ANOTHER PERIOD OF STRONG SOUTHWEST WIND IS EXPECTED FOR TUESDAY
NIGHT AND WEDNESDAY FROM LIVINGSTON TO NYE. GUSTS AROUND 75 MPH
ARE EXPECTED.

ADDITIONALLY A PERIOD OF WINTRY WEATHER IS POSSIBLE AROUND MID
WEEK...JUST IN TIME FOR THE THANKSGIVING HOLIDAY. ACCUMULATING
SNOWFALL IS POSSIBLE ALONG WITH VERY COLD TEMPERATURES. EXACT
TIMING AND PLACEMENT OF THE SNOW AND COLD IS STILL UNCERTAIN AT
THIS TIME...SO MONITOR THE FORECAST CLOSELY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Nov 22, 11:03 AM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1103 AM MST SAT NOV 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/22/2014  M67.00 MPH       PARK               MT   ASOS

&&

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
November 22, 3:00 PM MST
Where
Southern Wheatland forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

A wind gust of 64 mph was recorded at the Wheatland County agrimet site.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545592.